5 Signs Of Klonopin Abuse
Medically reviewed byIsaac Alexis, M.D., AAMA, AMP-BC
February 20, 2019
Klonopin is the brand name for the drug clonazepam. This medication is a part of the benzodiazepine drug class and can be used to treat seizures and anxiety disorders. As a central nervous system depressant, Klonopin slows certain brain functions making this drug dangerous if abused.
Although there may be many ways to tell if someone is abusing Klonopin, the following are the five most common signs of abuse:
- drowsiness or extreme sleepiness throughout the day
- suicidal thoughts and depression
- abnormal coordination and slowed reaction time
- increased saliva production
- trouble focusing and remembering
Drowsiness or extreme sleepiness during the day: Benzodiazepines are prescribed for relaxation, calmness, and anxiety relief, and at high doses, they can cause extreme drowsiness. Individuals taking this medication should not engage in activities that require mental alertness, such as driving or operating heavy machinery.
Suicidal thoughts and depression: Antiepileptic drugs (AEDs), including Klonopin, may increase the risk of suicidal thoughts or depressive behavior in people who abuse the medication. The increased risk of suicidal thoughts or behavior with AEDs was noted to occur as early as one week after starting the medication and continued for the duration of treatment.
Abnormal coordination and slowed reaction time: In general, Klonopin is intended for the short-term use of nine weeks or less. Individuals who abuse the drug at high doses for more than nine weeks may experience abnormally slow reaction times in their hand-eye coordination. Someone abusing Klonopin may appear drunk and may also slur their speech.
Increased saliva production: Klonopin may produce an increase in salivation, or spit. This should be taken into account before giving the drug to people who have difficulty handling secretions. Due to this side effect, and the possibility of respiratory depression, Klonopin should be used with caution in people with chronic respiratory diseases.
Trouble focusing and remembering: Benzodiazepines, like Klonopin, can impact an individual’s ability to think clearly or recall things. Research has found that abusing Klonopin can cause people to struggle with short-term memory. This medication may also impair someone’s judgment.
Other possible side effects of Klonopin may include:
- altered vision
- nausea and vomiting
- constipation, diarrhea, or abdominal discomfort
- loss of appetite
At extremely high doses, Klonopin may also cause mood swings, hostile and erratic behavior, and euphoria. More serious side effects, potentially caused by an allergic reaction to Klonopin, include difficulty breathing or swallowing, rash, hives, hoarseness, and swelling of the throat, face, lips, tongue, or eyes. If someone you know is experiencing these symptoms and has been abusing Klonopin, seek immediate medical attention.
Get treatment when
and how you need it.
Is Klonopin Abuse Dangerous?
Klonopin has a high potential for abuse so it is usually prescribed in low doses. However, even at low doses, it is possible for individuals taking the medication as intended to experience problematic levels of use. If these abusive behaviors are not addressed, they can quickly develop into addiction.
It is also possible for someone to overdose on Klonopin. This occurs when someone takes too much of the drug for their body to process at once, resulting in a toxic reaction. Like other central nervous system depressants, possible Klonopin overdose symptoms include confusion, extreme drowsiness (somnolence), diminished reflexes, and loss of consciousness.
The Dangers Of Mixing Klonopin With Other Substances
It is a common occurrence for people struggling with addiction to combine substances to achieve desired effects. This practice is also referred to as polydrug abuse. The two substances most commonly combined with Klonopin are alcohol and opioids.
Because all three of these substances are central nervous system depressants, combining them can result in severe respiratory depression that may cause an individual to stop breathing. The combination of these substances can be very potent and the resulting effects somewhat unpredictable, depending on how much of each substance is used.
Although overdose is possible while taking only Klonopin, the risk of fatal overdose is further increased when the drug is mixed with other substances.
Tolerance And Dependence On Benzodiazepines
Tolerance to certain benzodiazepines, including Klonopin, most often occurs in those who have abused the drug for more than six months or more, according to the Center for Substance Abuse Research.
Klonopin interacts with neurotransmitters (chemicals) in the brain called gamma-aminobutyric acid (GABA), which influences motor neurons. Benzodiazepines enhance GABA and slow or stop brain activity and other nerve impulses throughout the body.
The body quickly develops a tolerance to the milder effects of Klonopin, such as sedation and motor control impairment. This causes individuals to need more frequent and larger doses to achieve the same effects a smaller dose once had. This is also known as physical dependence.
Once the body has become physically dependent, it is accustomed to Klonopin and needs the medication to function normally. Research also notes that individuals who become tolerant to this class of drugs may also become cross-tolerant to other substances, including alcohol and barbiturates because they interact with the same chemical components in the brain.
If someone who has become physically dependent on Klonopin suddenly reduces the dosage or stops taking the medication, they will experience severe withdrawal symptoms.
The abrupt withdrawal of Klonopin from the body, particularly in individuals who have taken high doses of the drug for a long time, can result in convulsions, hallucinations, tremors, psychosis, and abdominal or other muscle cramps.
Sudden withdrawal of Klonopin in individuals who take the medication to treat seizures, but have also been abusing it at high doses, may experience status epilepticus. Status epilepticus is a serious condition in which seizures occur continuously with no recovery time in-between.
Discontinuation of Klonopin use should be gradual to ensure the individual’s safety. While Klonopin is withdrawn over time, the simultaneous substitution of another anticonvulsant may be needed to help control seizures.
Treatment For Klonopin Abuse And Addiction
Klonopin abuse can easily turn into an addiction. Withdrawing from benzodiazepines is very dangerous to attempt alone due to the potentially life-threatening side effects sudden withdrawal can produce.
Inpatient addiction treatment programs can help individuals withdraw from this medication in a safe and effective manner. These types of programs can offer medication-assisted treatment to help ease uncomfortable withdrawal symptoms.
To find out more about signs of Klonopin abuse and addiction, contact us today.Article Sources
The University of Maryland, Center for Substance Abuse Research - Benzodiazepines
U.S. National Library of Medicine, MedlinePlus - Clonazepam